Tornadoes · United States · Kansas · 2008

EF1 tornado, Hitschmann to Ellsworth Arpt, Kansas, June 11, 2008

From Hitschmann to Ellsworth Arpt, this EF1 tornado ran 10.0 miles across Barton and Ellsworth counties on June 11, 2008, touching down at 6:45 PM CDT and reaching 100 yards wide. It killed nobody, and did $65,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 11, 2008
Touchdown
6:45 PM CDT (23:45 UTC)
Lifted
7:00 PM CDT (00:00 UTC)
On the ground
15 minutes
Path length
10.0 miles (16.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$65,000
Counties
Barton and Ellsworth counties
Touchdown point
38.634, -98.604
Lift-off point
38.700, -98.434
Record number
0806111745-02

What the Weather Service recorded

Supercell thunderstorms erupted along a strong cold front across Central Kansas. The supercell storms produced destructive hail and damaging winds, along with tornadoes across Central, Kansas. A few strong tornadoes touched down just south of Salina, Kansas. The supercells would continue to track to the northeast and eventually produce the tornadoes that would hit Chapman, Kansas and Manhattan, Kansas.

A seven mile long track tornado caused minor damage to three homesteads in the northeast section of the county. Damage was mainly to trees and powerlines, but a metal building and a metal silo and feed bin received damage as well.

This is a continuation of the tornado that moved across Barton County. The tornado occurred over open country and did not cause any damage.

A short duration rope tornado was reported by the highway patrol.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

36 minutes of warning. NWS ICT issued a tornado warning for this county at 23:09 UTC, 36 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 20:37 UTC and running to 02:51 UTC.

Issued (UTC)ExpiredProductOffice
08:32 UTC01:23 UTCWind AdvisoryICT
20:37 UTC02:51 UTCTornado WatchICT
22:35 UTC23:30 UTCSevere Thunderstorm WarningICT
23:09 UTC00:00 UTCTornado WarningICT
23:39 UTC23:59 UTCTornado WarningICT
23:57 UTC05:00 UTCFlood WarningICT
00:16 UTC01:15 UTCSevere Thunderstorm WarningICT
00:27 UTC01:19 UTCTornado WarningICT
01:18 UTC02:15 UTCSevere Thunderstorm WarningICT
02:09 UTC02:44 UTCSevere Thunderstorm WarningICT
02:51 UTC05:09 UTCTornado WatchICT
04:26 UTC16:30 UTCFlood WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:09 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 3:09 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT WED JUN 11 2008

.DISCUSSION...

MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES TONIGHT AND
FRIDAY...AND PRECIPITATION CHANCES SUNDAY NIGHT.

TONIGHT:
VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW THAT THE SURFACE
FRONT EXTENDS FROM NEAR RUSSELL TO DODGE CITY AT 19Z AND IS MAKING
PROGRESS EASTWARD. AN UPPER LEVEL SYSTEM IS SLOWLY MOVING SOUTHEAST
FROM THE NORTHERN ROCKIES...AND THE TROUGH WILL MOVE THROUGH THE
CENTRAL PLAINS OVER THE NEXT COUPLE DAYS.

THE COLD FRONT IS EXPECTED TO BE ACROSS NORTH CENTRAL THROUGH
SOUTHWEST KANSAS AROUND 00Z...WITH THE MAIN DRYLINE ACROSS THE
OKLAHOMA PANHANDLE AND WESTERN TEXAS. DEEP SHEAR IS FAVORABLE FOR
SUPERCELLS...AND ML CAPE VALUES WILL BE AROUND 2000 TO 3000 J/KG.
WOULD EXPECT THAT SOME STORMS WILL DEVELOP ALONG THE FRONT AS WELL
AS OUT AHEAD OF THE FRONT. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE BEST LCL HEIGHTS WILL BE NORTH OF THE FORECAST AREA
AND AHEAD OF THE FRONT...BUT ALONG AND JUST AHEAD OF THE FRONT LCL
HEIGHTS ARE BETWEEN 3000 AND 5000FT.

THE COLD FRONT WILL MAKE PROGRESS SOUTHEAST OVERNIGHT...AND STALL
SOMEWHERE EAST OF THE KANSAS TURNPIKE. THIS WILL CAUSE FLOW TO BE
PARALLEL TO THE FRONT AND STORMS WILL TRAIN OVER THE SAME AREAS.
THIS COULD LEAD TO HEAVY RAINFALL AND LOCALIZED FLOODING ACROSS
PORTIONS OF THE SOUTHEAST. SOILS ARE ALREADY SATURATED AND A COUPLE
RIVER POINTS STILL IN FLOOD...BUT THERE IS SOME UNCERTAINTY ON HOW
MUCH HEAVY RAINFALL THERE WILL BE OVERNIGHT TONIGHT.

WINDS WILL WEAKEN BEHIND THE FRONT...SO WOULD EXPECT THE WIND
ADVISORY TO BE GRADUALLY CANCELLED AS THE FRONT PUSHES EASTWARD. THE
12KM NAM/WRF IS SHOWING SOME BRIEF STRONGER WINDS ACROSS PARTS OF
CENTRAL KANSAS BEHIND THE FRONT THIS EVENING...BUT THEY ARE EXPECTED
TO BE BRIEF.

THURSDAY-FRIDAY:
THE FRONT WILL REMAIN ACROSS FAR SOUTHEAST KANSAS THROUGH
THURSDAY...BEFORE PUSHING OFF TO THE SOUTHEAST. THIS WILL LEAD TO
MORE HEAVY RAINFALL ALONG AND AHEAD OF THE FRONT BEFORE IT MOVES
INTO MISSOURI. FOR THIS TIME FRAME...WE WILL ISSUE A HYDROLOGIC
OUTLOOK TO INDICATE THE CHANCES FOR FLOODING BOTH TONIGHT AND
FURTHER OUT IN TIME.

CONVECTION WILL BE POSSIBLE ACROSS THE ENTIRE AREA BOTH ON THURSDAY
AND THURSDAY NIGHT...WITH CONTINUED CHANCES ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON FRIDAY. THERE WILL BE ENOUGH DEEP LAYER SHEAR
AND INSTABILITY FOR SEVERE THUNDERSTORMS ONCE AGAIN.

SATURDAY-TUESDAY:
HIGH PRESSURE BUILDS IN FOR SATURDAY AND KEEPS THE AREA DRY. THE
NEXT SYSTEM APPROACHES FOR SUNDAY EVENING...WITH OUR NEXT CHANCES
FOR THUNDERSTORMS ACROSS THE AREA. THE CHANCES OF PRECIPITATION THAT
ARE IN THE FORECAST ARE REASONABLE...SO FEW CHANGES WERE MADE TO
THIS PORTION OF THE FORECAST.

SCHRECK

&&

.AVIATION...
COLD FRONT CONTINUES TO SLOWLY DROP SOUTHEAST DURING THE
PERIOD. WINDS AT RSL HAVE ALREADY BEGUN TO SWING TO A SW
DIRECTION. REMAINING SITES HAVE A GOOD PACKED GRADIENT AND SOUTH
WINDS OF 30 MPH AND GUSTS INTO LOWER 40S ARE LIKELY. BEST CHANCE
FOR TRW WILL LIE ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON AND
EVENING. STORMS WILL THEN MIGRATE SOUTHEAST OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  85  65  82 /  40  40  50  30
HUTCHINSON      65  83  62  83 /  50  40  40  20
NEWTON          67  84  63  83 /  40  40  40  20
ELDORADO        70  85  65  82 /  30  40  50  30
WINFIELD-KWLD   71  86  67  81 /  20  40  50  40
RUSSELL         59  81  59  84 /  60  20  20   0
GREAT BEND      60  82  59  84 /  60  20  20  10
SALINA          62  82  59  84 /  60  20  30  10
MCPHERSON       64  83  61  83 /  50  30  40  10
COFFEYVILLE     72  86  67  81 /  10  40  50  40
CHANUTE         72  86  67  81 /  20  40  50  30
IOLA            72  85  66  81 /  20  40  50  30
PARSONS-KPPF    72  86  67  81 /  10  40  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ047-049>053-
067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Jun 11, 4:00 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT WED JUN 11 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL
KANSAS LATE THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT
MOVES SOUTHEAST INTO THE AREA. THE DEGREE OF INSTABILITY AND WIND
SHEAR WILL PROMOTE SEVERE THUNDERSTORMS...CAPABLE OF GOLFBALL TO
TENNIS BALL SIZE HAIL...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED
TORNADOES. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO SLOWLY SHIFT SOUTHEAST
TONIGHT...AND COULD EVENTUALLY GET INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS. EVEN THOUGH STORMS MAY WEAKEN SOME AS THE NIGHT
PROGRESSES...STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE
INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS...ALONG WITH LOCALLY HEAVY
RAINFALL.

AHEAD OF THE COLD FRONT TODAY...VERY STRONG SOUTHERLY WINDS WILL
PREVAIL. REFER TO THE LATEST WIND ADVISORY STATEMENT FOR DETAILS.

FURTHERMORE...RIVER FLOOD WARNINGS CONTINUE ON THE NEOSHO RIVER
IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNING STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS
SOUTH-CENTRAL AND SOUTHEAST KANSAS...AS THE COLD FRONT CONTINUES
TO MOVE SLOWLY SOUTH ACROSS THE AREA. THE PRIMARY THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...THE HEAVY RAINFALL
AND LOCALIZED FLOODING THREAT MAY INCREASE FOR THURSDAY EVENING
AND NIGHT. PLEASE SEE THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS.

THUNDERSTORMS COULD LINGER ACROSS THE AREA INTO FRIDAY AND FRIDAY
NIGHT ACROSS SOUTHEAST AND SOUTH-CENTRAL KANSAS. HOWEVER THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON THROUGH
MONDAY. AT THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER CENTRAL KANSAS
LATE THIS AFTERNOON AND EVENING...AND POSSIBLY FARTHER SOUTH
DURING THE OVERNIGHT HOURS. ADDITIONALLY...SPOTTER ACTIVATION
WILL BE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN SUNDAY
AFTERNOON THROUGH MONDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/ADK

In the hours before

Local storm report, Jun 11, 6:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FUNNEL CLOUD     1 NW OLMITZ             38.53N 98.95W
06/11/2008                   BARTON             KS   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL CLOUD WAS TRYING TO FORM TO THE
            NORTHWEST OF OLMITZ.

&&

CDB
Special weather statement, Jun 11, 6:18 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT WED JUN 11 2008

KSZ032-112345-
RUSSELL-
618 PM CDT WED JUN 11 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BUNKER HILL...OR 8 MILES
SOUTHEAST OF RUSSELL...AND MOVING NORTHEAST AT 22 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Local storm report, Jun 11, 6:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     8 N LINCOLN             39.16N 98.15W
06/11/2008                   LINCOLN            KS   LAW ENFORCEMENT

            KANSAS HIGHWAY PATROL REPORTED A FUNNEL 8 MILES NORTH OF
            LINCOLN.

&&

CDB
Local storm report, Jun 11, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             NNW SUSANK              38.64N 98.78W
06/11/2008  E1.75 INCH       BARTON             KS   TRAINED SPOTTER

            ALSO REPORTED 60 MPH WINDS.

0625 PM     TSTM WND GST     NNW SUSANK              38.64N 98.78W
06/11/2008  E60.00 MPH       BARTON             KS   TRAINED SPOTTER

&&

CDB
Local storm report, Jun 11, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FUNNEL CLOUD     1 SE SUSANK             38.63N 98.76W
06/11/2008                   BARTON             KS   LAW ENFORCEMENT

&&

PJH
Local storm report, Jun 11, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     10 NW CLAFLIN           38.63N 98.67W
06/11/2008  E70 MPH          BARTON             KS   TRAINED SPOTTER

            70 MPH STRAIGHT LINE WINDS WERE REPORTED.

&&

SCHRECK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.8 hours before the tornado, 157 km from the path. June 11, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1080 joules per kilogram, CIN -484, lifted condensation level 1454 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 401 square meters per square second, 0 to 6 km bulk shear 23 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-484 J/kg
Surface CAPE
1805 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
50 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

0.2 hours after it, 157 km from the path. June 12, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2171 joules per kilogram, CIN -58, lifted condensation level 2359 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 204 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2171 J/kg
Mixed-layer CIN
-58 J/kg
Surface CAPE
2336 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

The radar

The Wichita radar (KICT), 147 km away, was scanning. The volume nearest the touchdown began at 23:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:08 UTCHAIL 11 Nw BisonRush, KS
22:30 UTCHAIL 14 Nw RussellRussell, KS
22:34 UTCHAIL 0.883 W GalatiaBarton, KSMOSTLY RAIN BUT A FEW NICKELS TOO.
22:34 UTCHAIL 17 N RussellRussell, KSHAIL RANGED FROM PEAS TO QUARTERS.
22:39 UTCHAIL 18 Nw RussellRussell, KS
22:42 UTCHAIL 14 W LurayRussell, KS
22:43 UTCHAIL 11 Nw BisonRush, KS
22:43 UTCHAIL 1.251 W WaldoRussell, KS
22:48 UTCHAIL 11 W MilbergerRussell, KSPEA TO QUARTER SIZED HAIL.
22:56 UTCHAIL 0.75OtisRush, KS
23:06 UTCHAIL 12 Sw OlmitzBarton, KS
23:13 UTCFUNNEL CLOUD1 Nw OlmitzBarton, KSSPOTTER REPORTED A FUNNEL CLOUD WAS TRYING TO FORM TO THE NORTHWEST OF OLMITZ.
23:15 UTCFUNNEL CLOUD8 N LincolnLincoln, KSKANSAS HIGHWAY PATROL REPORTED A FUNNEL 8 MILES NORTH OF LINCOLN.
23:25 UTCTSTM WND GST 60Nnw SusankBarton, KS
23:25 UTCHAIL 1.75Nnw SusankBarton, KSALSO REPORTED 60 MPH WINDS.
23:32 UTCFUNNEL CLOUD1 Se SusankBarton, KS
23:38 UTCTSTM WND GST 7010 Nw ClaflinBarton, KS70 MPH STRAIGHT LINE WINDS WERE REPORTED.
23:47 UTCTORNADO10 E SusankBarton, KSDAMAGE TO THE ROOF...WINDOWS...AND OUTBUILDINGS AT A RESIDENCE. IN ADDITION...POWERLINE DAMAGE FROM THE INTERSECTION OF NE 190 RD. AND NE 100 AVE CONTINUING NORTHEAST TO THE ELLSWORTH COUNTY LINE.
23:47 UTCTORNADO11 Ene SusankRussell, KSDAMAGE TO AN ABANDONED STRUCTURE. ROOF BLOWN ACROSS ROAD.
23:47 UTCTORNADO11 E SusankBarton, KSDAMAGE TO AN ABANDONED STRUCTURE. ROOF BLOWN ACROSS ROAD.
23:47 UTCTORNADO13 Ene SusankRussell, KSDAMAGE TO THE ROOF AND OUTBUILDINGS AT RESIDENCE.
23:47 UTCTORNADO13 E SusankBarton, KSDAMAGE TO THE ROOF AND OUTBUILDINGS AT RESIDENCE.
23:47 UTCTORNADO8 N ClaflinBarton, KSA TORNADO WAS REPORTED ON THE GROUND WITH SOME POWER FLASHES.
00:00 UTCTORNADO5 Nnw LorraineEllsworth, KSTORNADO JUST DISSIPATED. DUST BOWL TORNADO EVOLVED INTO A CONDENSED CONE. POWER FLASHES AND TREE DAMAGE NOTED. REPORTED BY AN OFF-DUTY NWS EMPLOYEE.
00:00 UTCTORNADO6 N HolyroodEllsworth, KS
00:05 UTCHAIL 0.75LucasRussell, KS
00:07 UTCHAIL 14 Ene WilsonEllsworth, KSPEA TO QUARTER HAIL WITH 50 MPH WINDS.
00:11 UTCFUNNEL CLOUD8 N LorraineEllsworth, KS
00:11 UTCTORNADO1 Nw EllsworthEllsworth, KSHIGHWAY PATROL REPORTS TORNADO. SPOTTER LOCATION IS 2 TO 3 MILES SOUTHEAST OF ELLSWORTH.
00:20 UTCHAIL 2.5BisonRush, KS
00:26 UTCHAIL 1.754 Ne BisonRush, KS
00:32 UTCHAIL 1.75OtisRush, KS
00:33 UTCHAIL 1.753 N AlbertBarton, KS
00:35 UTCTORNADO3 S OlmitzBarton, KSA TORNADO IS ON THE GROUND AT THIS TIME.
00:40 UTCTSTM WND GST 805 Ese AlbertBarton, KS
00:44 UTCHAIL 0.752 S BeverlyLincoln, KSRELAYED VIA LAW ENFORCEMENT.
00:47 UTCHAIL 1.7511 S Bunker HillRussell, KS
00:57 UTCTORNADO2 Ne ClaflinBarton, KSTHE PUBLIC REPORTED TO LAW ENFORCMENT A TORNADO ON THE GROUND.
00:58 UTCHAIL 1.753 Se LorettaRush, KS
01:04 UTCHAIL 0.25LincolnLincoln, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 11, 2008

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 115:51 AM CDTEF1Marshall, SD0.320
June 115:25 PM CDTEF0Lyon, IA0.850
June 115:29 PM CDTEF0Osceola, IA0.850
June 115:37 PM CDTEF0Woodbury, IA0.950
June 115:46 PM CDTEF1Nobles, MN3.8100$70,000
June 115:49 PM CDTEF0O'Brien, IA0.950
June 116:05 PM CDTEF1Murray, MN2.71001$100,000
June 116:06 PM CDTEF2O'Brien, IA5.7300$200,000
June 116:13 PM CDTEF0Barton, KS0.750
June 116:20 PM CDTEF1O'Brien, IA0.950$5,000
June 116:25 PM CDTEF1Burt, NE1.3440
June 116:27 PM CDTEF3Harrison, IA13.0440448
June 116:40 PM CDTEF2Clay, IA13.1100$300,000
June 116:45 PM CDTEF0Cottonwood, MN2.050$5,000
June 116:59 PM CDTEF0Douglas, NE0.140
June 117:11 PM CDTEF0Ellsworth, KS0.750
June 117:11 PM CDTEF0Clay, IA0.450
June 117:20 PM CDTEF1Brown, MN0.625$300,000
June 117:20 PM CDTEF1Pottawattamie, IA2.440
June 117:20 PM CDTEF0Monona, IA0.360
June 117:21 PM CDTEF0Crawford, IA1.260
June 117:23 PM CDTEF0Pottawattamie, IA0.820
June 117:25 PM CDTEF0Clay, IA0.450
June 117:35 PM CDTEF0Barton, KS0.750
June 117:39 PM CDTEF0Cass, NE0.240
June 117:46 PM CDTEF0Brown, MN0.425$100,000
June 117:50 PM CDTEF1Cass, NE5.480
June 117:52 PM CDTEF1Brown, MN2.025$100,000
June 117:57 PM CDTEF0Barton, KS0.750
June 117:59 PM CDTEF0Shelby, IA0.460
June 118:05 PM CDTEF0Shelby, IA0.280
June 118:15 PM CDTEF0Ellsworth, KS0.850$10,000
June 118:38 PM CDTEF0Jefferson, NE0.240
June 118:48 PM CDTEF0Saline, KS1.675
June 119:06 PM CDTEF0Sibley, MN0.325
June 119:40 PM CDTEF3Saline, KS16.4225$2.6 million
June 1110:12 PM CDTEF3Dickinson, KS15.388013$20 million
June 1110:45 PM CDTEF0Dickinson, KS0.250
June 1110:48 PM CDTEF4Manhattan tornado, KS8.6440$66 million
June 1111:20 PM CDTEF0Pottawatomie, KS4.675
June 1111:46 PM CDTEF2Pottawatomie, KS17.33002

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.